Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Product blocking measures and a particle system proof of the Jacobi triple product

Márton Balázs and Ross Bowen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We review product form blocking measures in the general framework of nearest neighbor asymmetric one dimensional misanthrope processes. This class includes exclusion, zero range, bricklayers, and many other models. We characterize the cases when such measures exist in infinite volume, and when finite boundaries need to be added. By looking at inter-particle distances, we extend the construction to some 0-1 valued particle systems e.g., $q$-ASEP and the Katz-Lebowitz-Spohn process, even outside the misanthrope class. Along the way we provide a full ergodic decomposition of the product blocking measure into components that are characterized by a non-trivial conserved quantity. Substituting in simple exclusion and zero range has an interesting consequence: a purely probabilistic proof of the Jacobi triple product, a famous identity that mostly occurs in number theory and the combinatorics of partitions. Surprisingly, here it follows very naturally from the exclusion – zero range correspondence.


Nous passons en revue l’existence de mesures bloquantes de forme produit dans le contexte général des processus misanthropes asymétriques, au plus proche voisin, en dimension 1. Cela recouvre les modèles dits d’exclusion, de << zero range >>, de << bricklayers >>, et bien d’autres. Nous caractérisons les cas où de telles mesures existent en volume infini, et les cas où des frontières doivent être ajoutées. En nous intéressant aux distances entre particules, nous étendons la construction à certains systèmes de particules à valeurs dans $\{0,1\}$ qui ne sont pas misanthropes, tels que le $q$-ASEP et le processus de Katz-Lebowitz-Spohn. Au passage, nous obtenons une décomposition ergodique des mesures bloquantes de forme produit en des composantes caractérisées par une quantité conservée non triviale. Une conséquence intéressante, dans le cas de l’exclusion simple et du processus << zero range >>, est que cela donne une preuve purement probabiliste du triple produit de Jacobi, une identité célèbre qui intervient en théorie des nombres et dans la combinatoire des partitions. De façon surprenante, dans notre contexte, cette formule découle très naturellement de la correspondance entre l’exclusion et le processus << zero range >>.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 54, Number 1 (2018), 514-528.

Received: 9 June 2016
Revised: 30 November 2016
Accepted: 7 December 2016
First available in Project Euclid: 19 February 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 82C41: Dynamics of random walks, random surfaces, lattice animals, etc. [See also 60G50]

Blocking measure Interacting particle systems Reversible stationary distribution Jacobi triple product


Balázs, Márton; Bowen, Ross. Product blocking measures and a particle system proof of the Jacobi triple product. Ann. Inst. H. Poincaré Probab. Statist. 54 (2018), no. 1, 514--528. doi:10.1214/16-AIHP813.

Export citation


  • [1] E. D. Andjel. Invariant measures for the zero range processes. Ann. Probab. 10 (3) (1982) 525–547.
  • [2] G. E. Andrews. A simple proof of Jacobi’s triple product identity. Proc. Amer. Math. Soc. 16 (1965) 333–334.
  • [3] C. Bahadoran, H. Guiol, K. Ravishankar and E. Saada. Euler hydrodynamics of one-dimensional attractive particle systems. Ann. Probab. 34 (4) (2006) 1339–1369.
  • [4] C. Bahadoran, H. Guiol, K. Ravishankar and E. Saada. Strong hydrodynamic limit for attractive particle systems on $\mathbb{Z}$. Electron. J. Probab. 15 (1) (2010) 1–43.
  • [5] M. Balázs. Growth fluctuations in a class of deposition models. Ann. Inst. Henri Poincaré Probab. Stat. 39 (4) (2003) 639–685.
  • [6] M. Balázs, J. Komjáthy and T. Seppäläinen. Microscopic concavity and fluctuation bounds in a class of deposition processes. Ann. Inst. Henri Poincaré Probab. Stat. 48 (1) (2012) 151–187.
  • [7] M. Balázs, F. Rassoul-Agha, T. Seppäläinen and S. Sethuraman. Existence of the zero range process and a deposition model with superlinear growth rates. Ann. Probab. 35 (4) (2007) 1201–1249.
  • [8] A. Borodin and I. Corwin. Macdonald processes. Probab. Theory Related Fields 158 (1) (2014) 225–400.
  • [9] A. Borodin, I. Corwin and T. Sasamoto. From duality to determinants for $q$-TASEP and ASEP. Ann. Probab. 42 (6) (2014) 2314–2382.
  • [10] M. Bramson, T. M. Liggett and T. Mountford. Characterization of stationary measures for one-dimensional exclusion processes. Ann. Probab. 30 (4) (2002) 1539–1575.
  • [11] M. Bramson and T. Mountford. Stationary blocking measures for one-dimensional nonzero mean exclusion processes. Ann. Probab. 30 (3) (2002) 1082–1130.
  • [12] C. Cocozza-Thivent. Processus des misanthropes. Z. Wahrsch. Verw. Gebiete 70 (4) (1985) 509–523.
  • [13] I. Corwin. The $q$-Hahn boson process and $q$-Hahn TASEP. Int. Math. Res. Not. IMRN 14 (2015) 5577–5603.
  • [14] P. A. Ferrari, C. Kipnis and E. Saada. Microscopic structure of travelling waves in the asymmetric simple exclusion process. Ann. Probab. 19 (1) (1991) 226–244.
  • [15] P. A. Ferrari, J. L. Lebowitz and E. Speer. Blocking measures for asymmetric exclusion processes via coupling. Bernoulli 7 (6) (2001) 935–950.
  • [16] G. Gasper and M. Rahman. Basic Hypergeometric Series. Encyclopedia of Mathematics and Its Applications. Cambridge University Press, Cambridge, 2004.
  • [17] M. E. H. Ismail. A queueing model and a set of orthogonal polynomials. J. Math. Anal. Appl. 108 (2) (1985) 575–594.
  • [18] S. Katz, J. L. Lebowitz and H. Spohn. Nonequilibrium steady states of stochastic lattice gas models of fast ionic conductors. J. Stat. Phys. 34 (3) (1984) 497–537.
  • [19] A. W. Kemp. On Modified $q$-Bessel Functions and Some Statistical Applications 451–463. Birkhäuser Boston, Boston, 1997.
  • [20] T. M. Liggett. An infinite particle system with zero range interactions. Ann. Probab. 1 (1973) 240–253.
  • [21] T. M. Liggett. Coupling the simple exclusion process. Ann. Probab. 4 (1976) 339–356.
  • [22] T. M. Liggett. Continuous Time Markov Processes. An Introduction. Graduate Studies in Mathematics 113. American Mathematical Society, Providence, RI, 2010.
  • [23] D. Ostrovsky. On Barnes beta distributions, Selberg integral and Riemann xi. Forum Math. 28 (1) (2016) 1–23.
  • [24] I. Pak. Partition bijections, a survey. Ramanujan J. 12 (1) (2006) 5–75.
  • [25] A. Rákos. Universal scaling for second-class particles in a one-dimensional misanthrope process. J. Stat. Mech. Theory Exp. 2010 (06) (2010) P06017.
  • [26] T. Seppäläinen. Existence of hydrodynamics for the totally asymmetric simple $K$-exclusion process. Ann. Probab. 27 (1) (1999) 361–415.
  • [27] T. Seppäläinen. Second class particles as microscopic characteristics in totally asymmetric nearest-neighbor $K$-exclusion processes. Trans. Amer. Math. Soc. 353 (2001) 4801–4829.
  • [28] B. Tóth and B. Valkó. Between equilibrium fluctuations and Eulerian scaling: Perturbation of equilibrium for a class of deposition models. J. Stat. Phys. 109 (1–2) (2002) 177–205.
  • [29] H. S. Wilf. The number-theoretic content of the Jacobi triple product identity. Sém. Lothar. Combin. [electronic only] 42 (1999) B42k.
  • [30] R. K. P. Zia. Twenty five years after kls: A celebration of non-equilibrium statistical mechanics. J. Stat. Phys. 138 (1) (2010) 20–28.